Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 67, NWS Morristown, TN

May 13, 2005Sevier County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 13, 2005, 2:28 PM EDT for Sevier County, Tennessee. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2005, 2:28 PM EDT (18:28 UTC)
Expired
May 13, 2005, 2:47 PM EDT
In force
19 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Sevier County, TN

The radar

The Knoxville radar (KMRX), 36 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.5 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 547 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
547 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 131829
SVRMRX
TNC155-131845-
/O.NEW.KMRX.SV.W.0067.050513T1828Z-050513T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
228 PM EDT FRI MAY 13 2005

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SEVIER COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF SEVIERVILLE

* UNTIL 245 PM EDT

* AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR SEVIERVILLE...AND
  MOVING NORTH AT 10 MPH. HALF INCH SIZE HAIL WAS REPORTED AT THE    
  SEVIERVILLE AIRPORT AROUND 215 PM EDT IN ASSOCIATION WITH THIS     
  STORM. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SEVIERVILLE BY 235 PM EDT

LAT...LON 3582 8369 3577 8340 3586 8335 3592 8349
      3600 8360

$$
1 follow-up statement
000 
WWUS54 KMRX 131847
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
244 PM EDT FRI MAY 13 2005

TNC155-131854-
/O.EXP.KMRX.SV.W.0067.000000T0000Z-050513T1845Z/
SEVIER TN-
244 PM EDT FRI MAY 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SEVIER COUNTY EXPIRES
AT 245 PM EDT...

THE STORMS THAT PROMPTED THE WARNING HAD WEAKENED BELOW SEVERE 
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. 
HOWEVER...THUNDERSTORMS CONTINUE TO MOVE SLOWLY NORTH ACROSS 
NORTHERN SEVIER COUNTY. SOME OF THE STORMS ARE STILL QUITE STRONG 
AND ARE LIKELY PRODUCING SOME LOCALIZED FLOODING DUE TO THEIR SLOW 
NORTHWARD MOVEMENT. BE AWARE OF PONDING ON AREA ROADS AND DONT 
DRIVE INTO AREAS WHERE WATER OF UNKNOWN DEPTH COVERS THE ROAD.   

LAT...LON 3582 8369 3577 8340 3586 8335 3592 8349
      3600 8360

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 9:57 AM EDT, 4 hours 31 minutes earlier.

Area forecast discussion, May 13, 9:57 AM EDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
957 AM EDT FRI MAY 13 2005

.DISCUSSION...YESTERDAYS WEAK FRONTAL BOUNDARY IS DIFFICULT TO
LOCATE TO ME...BASED ON EITHER A WIND OR DEW POINT ANALYSIS.  UPPER
AIR PLOTS SHOW VERY WARM 850 MB TEMPS ACROSS OUR REGION WITH MAIN
BAROCLINIC ZONE FROM ERN OHIO VALLEY TO THE MID ATLANTIC STATES.
THUS...DONT EXPECT THE WEAK SURFACE BOUNDARY TO BE MUCH OF A FACTOR
TODAY...LEAVING TERRAIN TO BE THE MAIN FOCUS FOR CONVECTIVE
DEVELOPMENT.  PLOTS ALSO SHOW THAT THE UPPER RIDGE HAS SHIFTED JUST
TO OUR SE...ALLOWING SLIGHTLY BETTER STEERING WINDS FOR STORMS TODAY
WITH A N TO NE MOTION AROUND 10 KNOTS EXPECTED.

MODIFIED 12Z OHX AND RNK SOUNDINGS SHOW SLIGHT TO MODERATE
INSTABILITY WITH MAX TEMPS TOPPING OUT AGAIN WELL INTO THE 80S.
CAPES GENERALLY OF 1000 J/KG (RNK) TO PERHAPS AS HIGH AS 2500 J/KG
FOR MODIFIED OHX SOUNDING.  FREEZING/WET BULB ZERO HEIGHTS
RELATIVELY HIGH TODAY...AS IS THE EQUILIBRIUM LEVEL...SO SEVERE
THREAT LOOKS MINIMAL.  I MAY ADJUST THE POPS SLIGHTLY IN THE MORNING
UPDATE TO BE SURE TO HAVE CHANCE POPS IN ALL OF THE HIGHER TERRAIN
AREAS...WITH SOME WEAK CONVECTION ALREADY TRYING TO START IN THE SRN
MTNS.  PROBABLY WILL KEEP VALLEY/LOWER ELEVATIONS IN THE ISOLATED
CATEGORY OF POPS.

OTHERWISE...THINKING THAT PERSISTENCE ON MAX TEMPS TODAY IS A GOOD
BET.  AFTER PLOTTING YESTERDAYS HIGHS...MAY NUDGE MAX TEMPS UP A
FEW DEGREES IN MANY AREAS.  FULL UPDATE OF ZFP...GRIDS AND WEB
PRODUCTS BY 11 AM EDT.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

TG
Hazardous weather outlook, May 13, 5:50 AM EDT, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
550 AM EDT FRI MAY 13 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-131100-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
550 AM EDT (450 AM CDT) FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

HIGH PRESSURE WILL DOMINATE THE REGION TODAY AND TONIGHT. THIS WILL
SOLAR HEATING TO FIRE UP A FEW THUNDERSTORMS, ESPECIALLY ALONG
RIDGES AND IN THE MOUNTAINS. SOME WILL LINGER INTO THE NIGHT.
MOVEMENT OF THE STORMS WILL BE PRETTY SLOW, AND SO SOME BRIEF HEAVY
RAIN MAY OCCUR WITH STORMS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

ON SATURDAY A SHARP TROUGH WILL BRING A COLD FRONT TOWARD THE
TENNESSEE VALLEY AND SOUTHERN APPALACHIANS. STRONG THUNDERSTORMS
ARE POSSIBLE ALONG AND IN ADVANCE OF THE COLD FRONT. MOST OF THE
ACTIVITY WILL BE LATE IN THE DAY DURING THE TIME OF MAXIMUM HEATING
SO THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE COLD FRONT
WILL MOVE EAST OF THE APPALACHIAN MOUNTAINS EARLY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY AND SATURDAY NIGHT.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

BB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 2:03 PM EDTSevere Thunderstorm WarningMRXSevier27 min
May 13, 5:20 PM EDTSevere Thunderstorm WarningMRXHawkins40 min
May 13, 5:59 PM EDTSevere Thunderstorm WarningMRXHawkins, Sullivan61 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.